Heparin-induced spontaneous intramural hematoma of the colon leading to small bowel obstruction
Spontaneous intramural hematoma of the colon is very rare and is typically induced by anticoagulant therapy, bleeding diathesis, or abdominal trauma. The symptoms are nonspecific and can vary from mild, crampy abdominal pain to hemorrhagic shock. The duodenum and small bowel are the most common sites of involvement. Spontaneous intramural colonic hematoma is a relatively rare cause of small bowel obstruction, only seen in 1 out of 2500 hospitalized patients with a history of anticoagulant use. We present a rare case of spontaneous colonic intramural hematoma leading to full thickness bowel lumen compromise resulting in small bowel obstruction. Additionally, this patient presented with secondary polycythemia due to chronic hypoxemia with no prior history of anticoagulant use before hospital admission and heparin drip use.
Copyright (c) 2022 Jasmin Rahesh, Michelle Harris, John Ciubuc, Layan Al-Sukhni, Muhammad Nazim, Richard Murray, Basem Soliman
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
All articles are published under the Creative Commons Attribution-Non-Commercial License https://creativecommons.org/licenses/by-sa/2.0/